Current News

/

ArcaMax

Paramedic accidentally overdoses driving OD patient to hospital

Will Garbe, Dayton Daily News on

Published in News & Features

DAYTON, Ohio -- A Fairborn firefighter-paramedic driving a suspected overdose patient to the hospital began showing symptoms of an accidental overdose himself, prompting his partner to jump into action and stop the ambulance in the middle of the road.

The incident is the latest -- and perhaps most dramatic -- case of a public safety employee being exposed to an opioid, something Fairborn officials said police and fire personnel diligently train to avoid.

"He was not feeling right. He was having issues seeing the speedometer controls," said David Reichert, division chief for Fairborn fire. "His partner in the back was immediately able to stop the medic in the middle of an intersection."

The partner was able to administer Narcan to the firefighter, and both the firefighter and patient were transported to Soin Medical Center in Beavercreek, Reichert said. Both the 49-year-old woman and the firefighter have recovered.

"There's nothing like going to the hospital and seeing one of our guys in the hospital bed who has just been given Narcan to pull him away from dying," Reichert said.

Investigators are still working to determine what substance caused the patient and the firefighter to overdose Thursday night. Evidence was collected at the scene and is being sent to the crime lab, where investigators should learn what chemical caused the incidents to occur, said Fairborn Police Department Capt. Terry Bennington.

Bennington said the unnamed woman who overdosed could face charges.

"It really depends on whether or not this was an accident," he said. "My recommendation is we look at assault and inducing panic."

The president of Fairborn Professional Firefighters Union Local 1235 commended his colleagues.

"The members of 1235 and the members of the police department did an incredible job," said John Howard. "The people at Soin, the nursing staff and the doctors went over and above and treated us amazing."

The full details of what happened at Soin remain unclear, including the specifics of an apparent incident involving the hospital's staff.

Reichert said that once fire department personnel arrived at the hospital "it was determined that we needed to ramp up our decontamination process." He said an additional six firefighters were decontaminated using showers.

Reichert also referenced something that "happened with Soin Hospital and Soin Hospital staff," but neither he nor other city officials would elaborate.

"We were advised that there were some issues at the hospital, but I don't think anyone up here is at liberty to speak for Soin," Bennington said. However, the police captain added, "If we can get evidence to prove that she (the overdose patient) willfully overdosed, potentially those charges could carry over to the hospital."

Elizabeth Long, a spokeswoman for Kettering Health Network, declined multiple requests for comment.

By phone before a news conference, Fairborn City Manager Rob Anderson said he believed several employees at Soin were impacted. He retracted his statement at the news conference and said the incident was still under investigation.

"I don't want to speak for the captain, but we'll follow up with our normal protocols, assign a detective to investigate this, talk to witnesses like normal police work, and file whatever charges we feel are appropriate," Anderson said.

"I was under the maybe false impression that someone at the hospital was affected by this, when in fact we've not confirmed that," Anderson said with an apology.

"Certainly we will look into it and confirm it if it happened," he said.

Ohio Attorney General Mike DeWine feared just such an incident in July 2016 and issued two bulletins within a week warning agencies to take precautions against coming into contact with drugs, including foregoing field testing of evidence.

One of DeWine's alerts was for the drug carfentanil, used to sedate elephants and other large animals. A small quantity of these powerful drugs absorbed through the skin or inhaled by a human can lead to overdose and death.

An eastern Ohio police officer was revived with four doses of Narcan after he accidentally came into contact with suspected fentanyl during a traffic stop and overdosed in May.

Said Chief Reichert: "None of our guys and gals think when they come to work that they may die of a drug overdose."

(c)2017 Dayton Daily News (Dayton, Ohio)

Visit the Dayton Daily News (Dayton, Ohio) at www.daytondailynews.com

Distributed by Tribune Content Agency, LLC.

 

Comments

blog comments powered by Disqus